1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Help with hypo's

Discussion in 'Type 1 Diabetes' started by Sa1adcream, Dec 1, 2009.

  1. Sa1adcream

    Sa1adcream · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    21
    Greetings,

    My girlfriend is a diabetic, we spend a lot of time together and I have grown to know a lot about her diabetes and help her with it. Recently whilst she was around my house she went dropped very low and didn't realise till around 2.7, she was very scared, I could tell, then got very sleepy. I had to literally force her to eat some lucozade tablets to kick her back up as I have seen her do countless times then keep her from falling asleep.

    I was really worried for her because she had never been like this before and basically I'm just asking for help on how to treat her if she goes that low again and doesn't want to help herself.

    Thanks
     
  2. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    98
    Trophy Points:
    118
    First of all the best defence against Hypo's is prevention. Then if that fails treat it right.

    Here is a link to information about the subject.
    http://diabetes.niddk.nih.gov/dm/pubs/h ... emia/#what

    Has she lost her hypo awareness ? Normally she should get good warning that she is going low and react to it. Sounds a bit like she maybe has been running too low for too long and needs to get her awareness back ? Here are some tips if that is the case.

    1. Raise blood sugar targets for two to three weeks in order to avoid low blood sugar.

    2. Test blood sugar more often, providing more data to make more rapid adjustments.

    3. Increase protein intake and reduce carbohydrate intake, reducing insulin requirements.

    4. Use the data from additional blood sugar tests to note the different symptoms experienced at specific blood sugar levels.
     
  3. Sa1adcream

    Sa1adcream · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    21
    Hi

    She's been very high untill the past month or so, she used to have bloods going from about 8-20's and most the time well over 10. But she's been doing us all proud recently by getting them down to 5-8 nearly all the time! :)

    Maybe thats changed her ability to notice the drop?
     
  4. howie

    howie · Well-Known Member

    Messages:
    181
    Likes Received:
    1
    Trophy Points:
    38
    last time i went to my consultant he told me and the gf to get a glucagon injection from gp. he said let her practice injecting you (with something else). apparently i didn't need to know about it cos if i was capable of thinking or doing it then i should eat some sug. i never bothered getting it lol. you can keep it in fridge for a year or so.

    i had my lowest low the other day 1.8. i felt low and recognised it but i was fine really, i was on the tube and just had 4 lucozade tabs and then a sugary larger when i got to the pub, all was well. just get some sugar in and it'll be fine. check after cos if she's used too much insulin with the last meal it might make her go low again later (that's why they say have another snack).

    in my experience hypo awareness is all relative, i hang in the 4's and 5's (6 & 7 after food) and feel low when under 3.5. i think it's most effective when you can keep levels stable. also if i remain low for a long period of time i start to get use to it.

    howie
     
  5. kegstore

    kegstore · Well-Known Member

    Messages:
    771
    Likes Received:
    3
    Trophy Points:
    38
    Glucagon is the last treatment option before calling an ambulance, next step is IV dextrose. I hate it, makes me feel really sick for hours afterwards, and I don't think that's a unique reaction. :(

    Sugary drink (e.g. Lucozade) of some description is probably a better remedy than glucose tablets, as the liquid gets into the body a bit easier and quicker than tablets which require chewing. Alcohol is the last thing to be washing down glucose tablets with in such a situation! :shock:

    Running bg levels persistently low can impair your awareness of hypo onset, if you feel fine in the 3s or lower then you've already lost some awareness. Getting used to operating at low bg levels is counter-productive as it further decreases your perception of the symptoms. Try testing your reaction time or cognitive function at such low levels and you may just be surprised at the results, but probably not in a good way. Losing hypo awareness can also be a result of autonomic nerve damage, that tends to be caused by long term high bg levels/poor control. Which makes the whole thing a very fine line to walk indeed. :x

    Not trying to scare people, honest!
     
  6. Sa1adcream

    Sa1adcream · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    21
    Previous to this 'new age' if you like of her keeping her bloods down she had really bad control so maybe that has effected her ability to sense these hypos. I'm assuming theres not much ways in actually recovering this damage done?

    Thanks for the replies so far :)
     
  7. ham79

    ham79 · Well-Known Member

    Messages:
    252
    Likes Received:
    1
    Trophy Points:
    38
    lucozade fizzy drink(orange) I've found gives a quicker boost. Just avoid the lucozade shots as they are sugar free??? good luck and a big pat on the back to you my wife tells me I can be a bit of an idiot and it can be hard to deal with so good on you
     
  8. Matt1212

    Matt1212 · Well-Known Member

    Messages:
    75
    Likes Received:
    0
    Trophy Points:
    26
    Can people function (i.e not become unconscous) at levels under 1.0 ?
    My daugher (aged 5) was 1.3 in Tesco's and simply complained of being tired.
    Do you just get used to the feeling of beling low and at some point just fall over , almost without warning ?
     
  9. Lucie75

    Lucie75 Type 1 · Well-Known Member

    Messages:
    302
    Likes Received:
    180
    Trophy Points:
    83
    Matt, yes if you lose hypo awareness then you do stop 'feeling low' and can just collapse. I often test and find myself at 1.2 or 1.4 and feel absolutely fine. There's a long story behind this that I won't go into but it is dangerous. Tiredness is a symptom of being hypo (usually accompanied by constant yawning - with me anyway). It is likely that if your daughter had been in the car and felt like that she would've fallen asleep and gone into a diabetic coma. This has happened to me too.

    Not trying to frighten you by the way, it's just something that can happen.
     
  10. Debloubed

    Debloubed Type 1 · Well-Known Member

    Messages:
    828
    Likes Received:
    126
    Trophy Points:
    83
    Hi ya, all good advice so far but can I just add that fruit pastilles are a fab way to treat a hypo, 15g quick acting carbs in x5 pastilles and not only that, they taste nicer than glucose tabs :D I never leave home without them! :lol:

    As for Glucogen, it is a last resort but good idea to keep some in the fridge and learn how to use it, my boyfriend has learned and it is nice for me to know that he will be able to treat me safely should the need arise.
     
  11. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    98
    Trophy Points:
    118


    Great advice from an experienced Type 1......... :D
     
  12. howie

    howie · Well-Known Member

    Messages:
    181
    Likes Received:
    1
    Trophy Points:
    38
    yeah ok that does sound bad washing down lucozade tabs with beer but it was a sat night and we have to continue our normal lives right? i did test the usual 3 or 4 times during the night then before sleep. and stayed between 5-7 all night.

    + i admit i wasn't fine at 1.8 but i was fully capable of dealing with the situation, that's what i meant really. i knew i was low for a while before that but was naughtily running for tube!

    my doc said 'just don't go below 3' and that non-db's go down to 3's often in the morning, after exercise and when missing meals. i know hypo awareness is important so try my best to stick with the 5's but i see it like i'd rather be low than high.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook